Missouri, 2006

Damaging Wind in Missouri, July 18, 2006

July 18, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 5:18 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 5:18 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT TUE JUL 18 2006

...UPDATED AVIATION DISCUSSION...

.UPDATE...

A WEAK SURFACE TROUGH/AXIS OF CONVERGENCE STRETCHES FROM A WEAK
SURFACE LOW JUST SOUTH OF STL WESTWARD INTO NORTHEASTERN PORTIONS OF
OUR CWA. CUMULUS/MODEST TOWERING CUMULUS FIELD EXTENDS WESTWARD
ALONG THIS BOUNDARY INTO OUR CWA. STRONGEST MOISTURE CONVERGENCE HAS
BEEN NEAR THE SURFACE LOW AROUND STL VICINITY WHERE AFTER REPEATED
ATTEMPTS AN INTENSE UPDRAFT WAS ABLE TO MAINTAIN ITSELF. THUS FAR
THE MOISTURE CONVERGENCE IN OUR CWA HAS NOT BEEN SUFFICIENT TO
SUPPORT SUSTAINED UPDRAFTS...HOWEVER ATMOSPHERE REMAINS EXPLOSIVELY
UNSTABLE (MLCAPES 4000+ J/KG) AND 30KT OF MID LEVEL FLOW WOULD BE
SUFFICIENT FOR ORGANIZED CONVECTION/SUPERCELLS GIVEN THE EXTREME
INSTABILITY. WILL CONTINUE TO MONITOR RADAR/SATELLITE TRENDS FOR
POSSIBLE CONVECTIVE INITIATION OVER OUR CWA THIS EVENING.

IZZI

&&

.DISCUSSION...//ISSUED AT 240 PM CDT TUE JUL 18 2006//

TEMPERATURES HAD AGAIN SOARED INTO THE MIDDLE AND UPPER 90S ACROSS
MUCH OF THE FORECAST AREA EARLY THIS AFTERNOON WITH HEAT INDICES
BETWEEN 100 AND 107. THESE TEMPERATURES COUPLED WITH DEWPOINTS NEAR
70 WERE YIELDING SURFACE BASED CAPES AROUND 4000 J/KG. HOWEVER A
CAPPING INVERSION AND LACK OF LOW LEVEL CONVERGENCE HAS INHIBITED
CONVECTIVE DEVELOPMENT SO FAR. WATER VAPOR IMAGERY AND PROFILERS
CLEARLY DEPICT THE UPPER RIDGE AXIS WITH 596 HEIGHTS EXTENDING FROM
THE SOUTHERN ROCKIES INTO MISSOURI.

THE HEAT WAVE WILL PERSIST INTO THURSDAY AS THE UPPER RIDGE REMAINS
ANCHORED ACROSS THE REGION. 850 MB TEMPERATURES AROUND 25 DEGREES C
AND 700 MB TEMPERATURES AROUND 13 DEGREES C UNDERNEATH THE UPPER
HIGH WILL PUSH AFTERNOON HIGHS TO AROUND 100 ACROSS MUCH OF THE
FORECAST AREA FOR A COUPLE OF MORE DAYS. WITH THE CONTINUATION OF
THE OPPRESSIVE HEAT...THE EXCESSIVE HEAT WARNING WAS EXPANDED TO
INCLUDE MOST OF THE FORECAST AREA. A HEAT ADVISORY WILL BE ISSUED
FOR FAR SOUTH CENTRAL MISSOURI.

DESPITE ANY SIGNIFICANT FORCING...AN ISOLATED THUNDERSTORM CANNOT BE
RULED LATE THIS AFTERNOON AND EVENING GIVEN THE VERY UNSTABLE
AIRMASS. SOME QUESTION TO WHETHER THE CAPPING INVERSION CAN BE
BROKEN...BUT IF CONVECTION DOES FORM IT COULD QUICKLY BECOME SEVERE.
THE BEST CHANCE CONVECTIVE DEVELOPMENT WILL STRETCH FROM CENTRAL
MISSOURI TO THE EASTERN OZARKS WHERE MOISTURE IS POOLING ALONG A
WEAK BOUNDARY.

THE UPPER PATTERN WILL BE BEGIN TO TRANSITION LATE IN THE WEEK WITH
THE UPPER RIDGE AXIS RETROGRADING TO THE WEST. THIS WILL ALLOW
SHORTWAVES TO SLIDE INTO THE REGION WITH AN ASSOCIATED FRONT SAGGING
SOUTHWARD. PREFER THE SLOWER WRF MODEL ON THE FRONTAL PROGRESSION
GIVEN THE STRONG RIDGE IN PLACE NOW. HOWEVER GIVEN THE UNCERTAINTY I
WILL NOT EXTEND THE HEAT WARNING INTO FRIDAY YET. IF THE SLOWER
FRONTAL MOVEMENT VERIFIES...TEMPERATURES WILL AGAIN REACH CRITICAL
LEVELS. AN INCREASED CHANCE OF CONVECTION WILL ARRIVE THURSDAY NIGHT
OR FRIDAY DEPENDING ON THE PROGRESSION OF THE FRONT. THE CHANCE OF
RAIN WILL CONTINUE INTO SATURDAY. TEMPERATURES WILL ALSO COOL BACK
DOWN TOWARD NORMAL LEVELS THIS WEEKEND.

FOSTER

&&

.AVIATION...

FOR THE 00Z TAFS...ANY ISOLATED CONVECTION THIS EVENING SHOULD
REMAIN NORTH OF BOTH TERMINALS WITH MAINLY CLEAR SKIES EXPECTED.
LIGHT AND VARIABLE WINDS WILL BECOME MORE SOUTHERLY THOUGH REMAIN
FAIRLY LIGHT WEDNESDAY.

IZZI

&&

.CLIMATOLOGY...

AFTERNOON TEMPERATURES AT SPRINGFIELD ROSE TO 99 DEGREES THIS AT 1
PM. THIS READING MAKES TODAY THE 5TH WARMEST JULY 18TH ON RECORD.
HIGH TEMPERATURES ARE FORECAST TO BE NEAR 100 DEGREES FOR THE NEXT
TWO DAYS. THIS WOULD PLACE THE HIGH TEMPERATURES FOR THE NEXT THREE
DAYS INTO THE TEN WARMEST DAYS FOR THIS PERIOD IN JULY. IN ADDITION
THE LOW TEMPERATURES AT NIGHT WILL BE IN THE TOP TEN WARMEST LOW
TEMPERATURES AS WELL.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...EXCESSIVE HEAT WARNING FOR MUCH OF THE MISSOURI OZARKS
NORTHWEST OF A LINE FROM GAINESVILLE TO SALEM THROUGH THURSDAY.
HEAT ADVISORY FOR FAR SOUTH CENTRAL MISSOURI INCLUDING WEST PLAINS
THROUGH THURSDAY.
KS...EXCESSIVE HEAT WARNING FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Jul 18, 8:16 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CDT TUE JUL 18 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
916 PM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL AFFECT EASTERN PORTIONS OF THE
OUTLOOK AREA THIS EVENING...MAINLY SOUTH OF A ROLLA TO MOUNTAIN
VIEW LINE THROUGH 11 PM. THE PRIMARY SEVERE THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT
BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OPPRESSIVELY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH
THURSDAY WITH AFTERNOON HEAT INDICES RANGING FROM 100 TO 112
DEGREES.

A CHANCE OF THUNDERSTORMS WILL RETURN TO AREAS MAINLY NORTH OF
INTERSTATE 44 THURSDAY NIGHT AND FRIDAY...THEN AREA WIDE ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN TEXAS...HOWELL AND
OREGON COUNTIES THROUGH 11 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

In the hours before

Special weather statement, Jul 18, 7:00 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE JUL 18 2006

MOZ070-071-081>083-091-092-096>098-105-106-190600-
DENT-DOUGLAS-HOWELL-LACLEDE-OREGON-OZARK-PHELPS-PULASKI-SHANNON-
TEXAS-WEBSTER-WRIGHT-
800 PM CDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
615 IN EFFECT UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL MISSOURI

PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  HOWELL                OREGON
SHANNON               TEXAS

IN SOUTHWEST MISSOURI

DOUGLAS               LACLEDE               OZARK
WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...GAINESVILLE...HOUSTON...LEBANON...MANSFIELD...
MARSHFIELD...MOUNTAIN GROVE...ROGERSVILLE...ROLLA...SALEM...
THAYER...THEODOSIA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

JLT
Local storm report, Jul 18, 7:56 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     3 N ROUND SPRING        37.32N 91.41W
07/18/2006                   SHANNON            MO   LAW ENFORCEMENT

            TREES DOWN

0845 PM     HAIL             3 N ROUND SPRING        37.32N 91.41W
07/18/2006  E0.75 INCH       SHANNON            MO   LAW ENFORCEMENT

&&

JAS
Local storm report, Jul 18, 8:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     5 NW ROUND SPRING       37.33N 91.48W
07/18/2006                   SHANNON            MO   LAW ENFORCEMENT

            TREES DOWN ALONG EE HIGHWAY GOING INTO PULLTITE
            CAMPGROUND NEAR HIGHWAY 19.

&&

JAS

The radar

The Springfield radar (KSGF), 156 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
July 18, 8:35 PM CST
Where
Shannon County, 12 mi NW of Birch Tree
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
37.100, -91.650

Severe thunderstorm wind gusts downed a large tree into some power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522941.